Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 60, NWS JSJ

October 28, 2023

NWS JSJ issued this flash flood warning at Oct 28, 2023, 2:38 PM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2023, 2:38 PM CDT (19:38 UTC)
Expired
Oct 28, 2023, 6:46 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 4:00 PM CDTFLASH FLOOD1 Ene Rio Blanco, PREmergency managers reported that PR191 was impassable by exit 22 from PR-31.
Oct 28, 4:23 PM CDTFLASH FLOOD2 Nne Rio Blanco, PREmergency managers reported that PR-191, known as Camino la Planta, in Sector Pitina in Barrio Florida is impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

193 
WGCA52 TJSJ 281938
FFWSJU
PRC103-282200-
/O.NEW.TJSJ.FF.W.0060.231028T1938Z-231028T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
338 PM AST Sat Oct 28 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 600 PM AST.

* At 338 PM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible. Flash 
  flooding is ongoing or expected to begin shortly. River gauges 
  also report water surges along Rio Blanco, which could affect 
  roads PR-191 and PR-31.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1825 6568 1824 6569 1822 6566 1821 6566
      1819 6569 1818 6569 1819 6573 1817 6574
      1818 6575 1821 6579 1820 6583 1827 6582
      1829 6581 1829 6578 1825 6573

FLASH FLOOD...RADAR INDICATED

$$

ICP
3 follow-up statements
795 
WGCA72 TJSJ 282115
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
515 PM AST Sat Oct 28 2023

PRC103-282200-
/O.CON.TJSJ.FF.W.0060.000000T0000Z-231028T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
515 PM AST Sat Oct 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING 
FOR NAGUABO COUNTY...

At 515 PM AST, Doppler radar indicated heavy rain across the warned 
area. Between 1 and 3 inches of rain have fallen. Additional 
rainfall amounts of 1 inch is possible. Flash flooding is ongoing, 
with waters from Rio Blanco affecting roads PR-191 and PR-31. These 
roads are impassable near exit 22 of PR-31.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar and Emergency management indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1825 6568 1824 6569 1822 6566 1821 6566
      1819 6569 1818 6569 1819 6573 1817 6574
      1818 6575 1821 6579 1820 6583 1827 6582
      1829 6581 1829 6578 1825 6573

FLASH FLOOD...OBSERVED

$$

ICP
932 
WGCA52 TJSJ 282139
FFWSJU
PRC103-290000-
/O.EXT.TJSJ.FF.W.0060.000000T0000Z-231029T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
539 PM AST Sat Oct 28 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 800 PM AST.

* At 539 PM AST, Doppler radar indicated moderate to heavy rain 
  across the warned area. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 inch is possible. Flash 
  flooding is ongoing, linked to Rio Blanco waters. Emergency 
  managers reported that portions of roads PR-31 and PR-191 are 
  impassable, near exist 22 of PR-31 and along PR-191 in Sector 
  Pitina, Bo. Florida.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

This includes the following streams and drainages...
  Rio Santiago, Rio Espiritu Santo, Rio Anton Ruiz, Rio Mameyes, Rio 
  Icacos, Rio Blanco, Bahia Algodones to Ensenada Honda Coastal 
  Watersheds, Rio Gurabo, Rio Fajardo and Rio Cubuy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1825 6568 1824 6569 1822 6566 1821 6566
      1819 6569 1818 6569 1819 6573 1817 6574
      1818 6575 1821 6579 1820 6583 1827 6582
      1829 6581 1829 6578 1825 6573

FLASH FLOOD...OBSERVED

$$

ICP
575 
WGCA72 TJSJ 282346
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
746 PM AST Sat Oct 28 2023

PRC103-282356-
/O.CAN.TJSJ.FF.W.0060.000000T0000Z-231029T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
746 PM AST Sat Oct 28 2023

...FLASH FLOOD WARNING FOR NAGUABOWAS REPLACED BY A FLOOD WARNING...

The heavy rain has ended, but excessive runoff maintains Rio 
Blanco's streamflow above flood stage. For this reason, the Flash 
Flood Warning was replaced by a Flood Warning.

A Flood Watch remains in effect until 800 AM AST Monday for portions 
of Puerto Rico. Portions of Virgin Islands.

LAT...LON 1825 6568 1824 6569 1822 6566 1821 6566
      1819 6569 1818 6569 1819 6573 1817 6574
      1818 6575 1821 6579 1820 6583 1827 6582
      1829 6581 1829 6578 1825 6573

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 28, 9:55 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Oct 28, 9:55 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1055 AM AST Sat Oct 28 2023

...New UPDATE, AVIATION...

.UPDATE...No changes have been introduced at this time. There is
a high chance for showers and thunderstorms particularly across
south and east Puerto Rico as well as the USVI later today into
Sunday. Soils are already saturated, therefore the elevated risk
for flooding continues.

///ISSUED AT 523 AM AST Sat Oct 28 2023///

&&

.SYNOPSIS...A Flash Flood Watch is in effect for Puerto Rico and
the U.S. Virgin Islands through Monday morning. Unsettled
conditions are expected to persist due to the interaction of the
mid to upper trough and the broad surface trough with axis now
crossing the region, with showers and scattered thunderstorms
affecting the islands. The risk of urban, river, and flash
flooding, as well as mudslides will be elevated through at least
early next week. Hazardous marine and coastal conditions will
persist across the Atlantic waters and coastlines, as well as
across the Caribbean Passages through early next week due to
northerly swells.

&&

.SHORT TERM...Today through Monday...

Abundant pooling of moisture and good low level convergence across
the region will persist due to the interaction of the mid to upper
trough and the broad surface trough with axis now crossing the
region.  This weather scenario will maintain a moist light to
moderate east southeast to south southeast low level wind flow
through the short term forecast period. However, recent model
guidance and the present synoptic pattern and satellite imagery, all
suggest that the upper trough will gradually shift farther west and
will be replaced by an upper level ridge. In the meantime the local
area will be under a south to southwesterly wind flow aloft which
will provide good ventilation for convective activity through the
weekend. Favorable conditions for convective development across the
region is therefore expected to persist. Consequently there remains
an elevated to significant risk of urban and small stream flooding
and flash flooding across much of Puerto Rico and portions of the
U.S. Virgin Islands. In addition the strong northerly swells
generated by Tropical Storm Tammy will continue to invade the
regional waters and passages resulting in hazardous seas and
dangerous surf-zone conditions at least until Monday.

For the rest of the morning hours,passing showers and isolated
thunderstorms will bring periods of moderate to locally heavy rains
across regional waters mainly between eastern Puerto Rico and the
U.S. Virgin islands. Some of this activity may reach portions of
south and east sections of PR and the USVI. This may lead to ponding
of water on roads and in poor drainage areas due to moderate to
locally heavy rains. Later in the day afternoon convection is again
expected and urban and small stream and river flooding will be
likely in many areas across Puerto Rico, and isolated spots in the
USVI. Based on the present wind flow, the afternoon activity should
be focused over the interior, east-southeast and north sections of
sections of Puerto Rico,to include the San Juan metro and northwest
PR. The U.S. Virgin Islands will also continue to receive periods of
showers and isolated thunderstorms throughout rest of the day.

On Sunday and through Monday, as mentioned the upper trough will be
replaced by a ridge which build and linger across the region the
rest of the period. However model guidance suggests continued
moisture convergence with a winds surge and easterly perturbation
crossing the area. This will be sufficient to support the
development of early morning and afternoon showers and
thunderstorms, some of which will be enhanced and will result in
periods of locally heavy rains each day.

The heavy rains accompanying the early morning and afternoon showers
and thunderstorms across the islands will cause ponding of water on
roads and poor drainage areas and will continue to cause urban,
small stream and flash flooding. Therefore a Flash Flood Watch will
remain in effect for Puerto Rico and the U.S. Virgin Islands due to
the elevated risk of widespread flooding. Please refer to the latest
Flash Flood advisory (FFASJU) issued by WFO San Juan PR.

.LONG TERM...Tuesday through Saturday...

The period will start with a mid- to upper- level ridge overhead of
the islands. Model guidance suggests a mid- to upper- level trough
building to our east slowly eroding the ridge throughout the long
term period and gradually increasing instability aloft. GFS model
suggests precipitable water (PWAT) values up to around 2.4 inches
across the region Tuesday, decreasing to around 2.0 inches on
Wednesday with drier air filtering in on late Thursday and Friday,
and finally more moist air filtering in again and increasing PWAT to
around 2.0 inches on Saturday. Southerly windflow will persist over
the area through Thursday, helping lift tropical moisture into the
area from the ITCZ. Winds are forecast to become more easterly and
increase late Thursday and into Friday. Although the environment
will remain moist, the driving force for the afternoon convection
will be diurnally induced to start the period, as conditions will be
more stable aloft during that time, with additional instability from
perturbations reaching the region and a lingering surface trough.
Instability aloft due to the mid- to upper- trough and and increase
in moisture will in turn increase rain chances during to end the
period. Discrepancies continue between the GFS and the ECMWF model
but already saturated soils from events in the short term period
increase the potential for urban, small stream and flash flooding,
along with mudslides in areas of steep terrain. Please continue to
monitor future updates.

&&&

.AVIATION...Periods of MVFR conds will remain possible at all TAF
sites in SHRA/TSRA through the forecast cycle, particularly
JSJ/IST/ISX late tonight into the overnight hours. ESE winds
between 10 to 15 knots with higher gusts in showers and
thunderstorms.

&&

.MARINE...Hazardous marine and coastal conditions will persist
through early next week due to northerly swells. Small Craft
Advisories are in effect for the Atlantic Offshore Waters and
Caribbean Passages until at least late Sunday night due to seas
between 8 and 12 feet. At 5 AM AST the San Juan, Arecibo and
Rincon CariCOOS buoys reported 7-10 foot wave heights with
periods of 13-14s. Beachgoers, avoid the Atlantic Coastline in
Puerto Rico and the U.S. Virgin Islands due to hazardous coastal
conditions. Please see the CFWSJU and MWWSJU products for more
information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Advisory until 6 PM AST this evening for PRZ001-
     002-005-008.

     Flood Watch through Monday morning for PRZ001>013.

     High Rip Current Risk through Monday morning for PRZ001-002-005-
     008-010-012-013.

     High Surf Advisory until 6 PM AST Sunday for PRZ001-002-005-008-
     010-012-013.

VI...Flood Watch through Monday morning for VIZ001-002.

     High Rip Current Risk through Monday morning for VIZ001-002.

     High Surf Advisory until 6 PM AST Sunday for VIZ001.

AM...Small Craft Advisory until 6 AM AST Monday for AMZ711-712-716-
     723-726-741-742.

&&

UPDATE...OM
AVIATION...OM
Hazardous weather outlook, Oct 28, 4:43 AM CDT, 9 hours 55 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
533 AM AST sábado 28 de octubre de 2023

AMZ711>745-PRZ001>013-290945-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez
y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de
la costa del Atlántico y del Caribe-
533 AM AST sábado 28 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas aisladas a dispersas posibles
especialmente a través del interior central, sureste y el norte
de Puerto Rico durante la tarde. Esté atento a tormentas
eléctricas en su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones repentinas que amenacen la vida,
posiblemente ingresando a estructuras y vecindarios.

. Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas urbanas y costeras. Agotamiento por calor posible con una
exposición prolongada.

. Viento...Condiciones ventosas a lo largo de las áreas costeras y
acompañando la actividad de tormentas eléctricas. Los artículos no
asegurados podrían salir volando.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y todos los pasajes locales. Condiciones
peligrosas para embarcaciones pequeñas.

. Corrientes Marinas...Corrientes marinas que amenacen la vida son
probables en la zona de oleaje particularmente a lo largo de las
costas del norte, oeste y este de las islas.

. DÍAS DOS A SIETE... El domingo hasta el viernes

Condiciones meteorológicas no estables continuarán hasta el próximo
fin de semana y hasta principios de la próxima semana debido a la
interacción de una vaguada en los niveles altos, y una vaguada
amplia en la superficie, seguido de la llegada de una perturbación
del este. Inundaciones urbanas y de riachuelos pequeños, las
inundaciones repentinas y los deslizamientos de tierra en áreas de
terreno empinado permanecerán probables cada día. Marejadas del
noreste continuarán llegando y se extenderán a través de las aguas
del Atlántico y los pasajes causando condiciones marinas y
peligrosas en la zona de oleaje hasta el fin de semana. Una
Vigilancia de Inundaciones Repentinas permanecerá en efecto al menos
hasta el lunes para las islas locales.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-290945-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
533 AM AST sábado 28 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas aisladas posibles a través de las
Islas Vírgenes Estadounidenses. Esté atento a tormentas eléctricas
en su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y cunetas secas. Inundaciones repentinas aisladas
posibles.

. Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas. Agotamiento por calor posible con una
exposición prolongada.

. Viento...Condiciones ventosas a lo largo de las áreas costeras y
acompañando la actividad de tormentas eléctricas. Los artículos no
asegurados podrían salir volando.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y pasajes locales y hasta 7 pies posibles
sobre las aguas mar afuera del Caribe. Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Corrientes marinas que amenacen la vida son
probables en la zona de oleaje particularmente las playas del norte
y el este.

. DÍAS DOS A SIETE...El domingo hasta el viernes

Condiciones meteorológicas no estables continuarán hasta el próximo
fin de semana y hasta principios de la próxima semana debido a la
interacción de una vaguada en los niveles altos, y una vaguada
amplia en la superficie, seguido de la llegada de una perturbación
del este. Inundaciones urbanas y de riachuelos pequeños, las
inundaciones repentinas y los deslizamientos de tierra en áreas de
terreno empinado permanecerán probables cada día. Marejadas del
noreste continuarán llegando y se extenderán a través de las aguas
del Atlántico y los pasajes causando condiciones marinas y
peligrosas en la zona de oleaje hasta el fin de semana. Una
Vigilancia de Inundaciones Repentinas permanecerá en efecto al menos
hasta el lunes para las islas locales.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Oct 28, 9:07 AM CDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1007 AM AST Sat Oct 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     Flash Flood      Dorado                  18.47N 66.27W
10/27/2023                   Dorado             PR   911 Call Center

            911 CALL REPORT A FLOODED RESIDENCE IN AVE
            DR. PEDRO ALBIZU CAMPOS (ROAD PR-698).

&&

LIS
Local storm report, Oct 28, 9:22 AM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1022 AM AST Sat Oct 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Flash Flood      2 S San Juan            18.39N 66.06W
10/27/2023                   San Juan           PR   Public

            911 CALL CENTER REPORTED TWO PERSONS TRAPPED
            IN A CAR ON AVE. JUAN PONCE DE LEON
            (PR-8838).

&&

LIS
Local storm report, Oct 28, 9:39 AM CDT, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1039 AM AST Sat Oct 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Debris Flow      2 NE San Juan           18.43N 66.04W
10/27/2023                   San Juan           PR   911 Call Center

            911 call center reported a fallen tree in
            Ave. Los Padres street La F.

&&

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 6:44 PM CDTAreal Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.